Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Lake Charles, LA

March 29, 2017Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 5:00 PM CDT for Jefferson County, Orange County, Texas. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 5:00 PM CDT (22:00 UTC)
Expired
Mar 29, 2017, 5:45 PM CDT
In force
45 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 85 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 5:01 PM CDTHAIL 1Port Arthur, TXHAIL MOSTLY DIME SIZE WITH A FEW QUARTER SIZE HAIL
Mar 29, 5:17 PM CDTHAIL 1Port Arthur, TXPUBLIC REPORTS QUARTER SIZE HAIL IN PORT ARTHUR
Mar 29, 5:20 PM CDTTSTM WND GST 60Beaumont, TXKBMT REPORTS ESTIMATED 60 MPH WINDS ON MAJOR DRIVE IN BEAUMONT.
Mar 29, 5:20 PM CDTHAIL 1Port Acres, TX
Mar 29, 5:20 PM CDTHAIL 1Port Arthur, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 2:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS54 KLCH 292200
SVRLCH
TXC245-361-292245-
/O.NEW.KLCH.SV.W.0036.170329T2200Z-170329T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
500 PM CDT WED MAR 29 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in southeastern Texas...
  Western Orange County in southeastern Texas...

* Until 545 PM CDT

* At 500 PM CDT, severe thunderstorms were located along a line
  extending from China to near Hamshire, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor,
  Bridge City, Hamshire, Central Gardens, China, Rose City, Pine
  Forest, Port Acres, Fannett, La Belle and Southeast Texas Regional
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3010 9434 3013 9428 3016 9411 3017 9411
      3022 9390 2999 9384 2999 9386 2997 9384
      2996 9387 2993 9386 2987 9392 2984 9392
      2985 9394 2983 9395 2976 9435 2989 9436
      2989 9438 3010 9442
TIME...MOT...LOC 2200Z 257DEG 28KT 3003 9433 2980 9427 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TWH
2 follow-up statements
030 
WWUS54 KLCH 292215
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
515 PM CDT WED MAR 29 2017

TXC245-361-292245-
/O.CON.KLCH.SV.W.0036.000000T0000Z-170329T2245Z/
Jefferson TX-Orange TX-
515 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN JEFFERSON AND WESTERN ORANGE COUNTIES...

At 515 PM CDT, severe thunderstorms were located along a line
extending from near Bevil Oaks to La Belle, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge
City, Central Gardens, Rose City, Pine Forest, Port Acres, Fannett,
La Belle and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 2990 9389 2982 9430 3011 9433 3013 9428
      3016 9411 3017 9411 3022 9390 2999 9384
      2999 9386 2997 9384 2996 9387 2993 9386
TIME...MOT...LOC 2215Z 237DEG 22KT 3013 9422 2990 9416 

HAIL...1.00IN
WIND...60MPH
 
$$

TWH
961 
WWUS54 KLCH 292229
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
529 PM CDT WED MAR 29 2017

TXC245-361-292245-
/O.CON.KLCH.SV.W.0036.000000T0000Z-170329T2245Z/
Jefferson TX-Orange TX-
529 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN JEFFERSON AND WESTERN ORANGE COUNTIES...

At 529 PM CDT, severe thunderstorms were located along a line
extending from near Pine Forest to Southeast Texas Regional Airport,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge
City, Central Gardens, Rose City, Pine Forest, Port Acres and
Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 2986 9412 3015 9419 3016 9411 3017 9411
      3022 9390 2999 9384 2999 9386 2997 9384
      2996 9387 2993 9386 2990 9389
TIME...MOT...LOC 2229Z 256DEG 31KT 3016 9406 2993 9400 

HAIL...1.00IN
WIND...60MPH
 
$$

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 4:22 PM CDT, 38 minutes earlier.

Area forecast discussion, Mar 29, 4:22 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
422 PM CDT Wed Mar 29 2017

...SEVERE WEATHER POTENTIAL THROUGH THE EVENING INTO OVERNIGHT...
...HEAVY RAINFALL AND SEVERE POTENTIAL AGAIN OVER THE WEEKEND...

.SYNOPSIS...
Will be brief as severe weather ongoing in the forecast area.
Tornado Watch is in effect until 9 pm for a majority of the
western portion of the forecast area. Enhanced Risk for Severe
Storms into the evening and overnight period.

Rua

&&

.DISCUSSION...
A vigorous storm system will be moving across the southern
plains tonight into early Thursday. Jet streak and strong positive
vorticity will be rounding the upper level system and across the
forecast for the evening into the overnight hours. Meanwhile,
strong low level jet and abundant gulf moisture will be in place.
Therefore, supercell clusters of thunderstorms will continue for
the remainder of the afternoon, possibly consolidating into a
squall line later this evening and overnight. All forms of severe
weather will be possible. Strong wind damage and large hail, with
a few tornadoes, as cells should have good rotation from the
elevated shear.

Dry slot should move in during the overnight hours quickly
tapering off activity by the morning hours.

A couple of fair weather days, until the next storm system
organizes and moves through the region. Looks like main event will
be late Sunday into early Monday, with heavy rainfall and severe
weather potential. However, GFS does show a lead short wave moving
across late Saturday and Saturday Night, that the ECMWF does not
pick up on. At this point will just have chance pops for that time
period before likely pops on late Sunday into Sunday Night.

Rua

&&

.MARINE...
Strong south winds will begin to decrease later tonight as the low
pressure system begins to depart the region and pressure gradient
relaxes.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  77  54  84 /  70  30  10   0
LCH  65  77  58  82 /  80  20  10   0
LFT  71  80  58  85 /  70  50  10   0
BPT  62  79  58  84 /  70  20  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
     052>055-073-074.

TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.

GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
     470-472-475.

     Small Craft Advisory until 10 PM CDT this evening for GMZ430-432-
     435.

&&

PUBLIC...07
Hazardous weather outlook, Mar 29, 6:18 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
618 AM CDT Wed Mar 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

There is a slight to enhanced risk of severe thunderstorms today
and tonight. While uncertainty exists with the exact timing and
evolution, scattered to numerous thunderstorms are expected to
develop or spread into East Texas this afternoon, with activity
continuing to spread east into Louisiana tonight. All modes of
severe weather are possible, which includes tornadoes, damaging
winds, and large hail.

South winds are forecast to increase and become gusty this
afternoon across areas generally along and south of I-10 and over
parts of East Central Louisiana. A wind Advisory is in effect for
these areas from noon through 6 pm, and may need to be extended
further in time for areas near the coast.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over East Central and
South Central Louisiana early Thursday morning before pushing
across the Atchafalaya River as a cold front sweeps through the
area. Severe weather will continue to be possible with this
activity.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed later today and tonight.

GMZ430-432-435-450-452-455-470-472-475-301130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Gusty south winds and rough seas are expected to continue today,
and small craft advisories are in effect today and into this
evening. Winds are expected to gradually subside from west to east
tonight.  In addition, an upper level storm system crossing the
region will bring a risk of severe thunderstorms this afternoon
and tonight. All modes of severe weather will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over the Gulf waters into
Thursday morning, pushing east of the area by afternoon as a cold
front sweeps through the area. Severe weather will continue to be
possible with this activity.

Another upper level storm system will affect the region Saturday
night through Monday. Considerable variability is present in
model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Local storm report, Mar 29, 3:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
339 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             LUMBERTON               30.26N 94.20W
03/29/2017  E0.75 INCH       HARDIN             TX   PUBLIC

            NEAR LUMBERTON

&&

JRACKLEY
Local storm report, Mar 29, 3:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
346 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          IVANHOE                 30.68N 94.41W
03/29/2017                   TYLER              TX   LAW ENFORCEMENT

            POWER POLES BLOWN OVER. FALLEN TREES ON HOUSE.

&&

JRACKLEY
Local storm report, Mar 29, 4:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             JASPER                  30.92N 94.00W
03/29/2017  M1.50 INCH       JASPER             TX   LAW ENFORCEMENT

0408 PM     TSTM WND DMG     4 WSW JASPER            30.89N 94.06W
03/29/2017                   JASPER             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREES DOWN ON HWY 190.

&&

MOGGED
Special weather statement, Mar 29, 4:45 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
445 PM CDT WED MAR 29 2017

TXZ201-216-259-261-262-292215-
Orange TX-Hardin TX-Southern Newton TX-Northern Jasper TX-
Southern Jasper TX-
445 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON...
NORTHEASTERN HARDIN...NORTHWESTERN ORANGE AND SOUTHEASTERN JASPER
COUNTIES UNTIL 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lumberton, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Buna, Evadale, Lakeview, Weiss Bluff,
Wrights Settlement and Devils Pocket.

A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3053 9410 3053 9407 3054 9407 3055 9409
      3062 9404 3044 9376 3015 9411 3017 9412
      3017 9417 3019 9418 3018 9418 3018 9419
      3025 9429
TIME...MOT...LOC 2144Z 216DEG 31KT 3026 9416

Jones
Local storm report, Mar 29, 4:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     1 WNW FARRSVILLE        30.99N 93.83W
03/29/2017                   NEWTON             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREES DOWN NEAR FARRSVILLE. 88-D
            DISPLAYED TDS.

&&

MOGGED
Special weather statement, Mar 29, 4:53 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
453 PM CDT WED MAR 29 2017

TXZ201-215-292230-
Jefferson-Hardin-
453 PM CDT WED MAR 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JEFFERSON
AND SOUTHEASTERN HARDIN COUNTIES...

At 453 PM CDT, radar indicated strong thunderstorms were located
along a line extending from China to near Hamshire. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Beaumont, Nome, Hamshire, Bevil Oaks, China, Fannett and La Belle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3027 9413 2987 9412 2978 9435 2989 9436
      2989 9444 3007 9444
TIME...MOT...LOC 2153Z 231DEG 27KT 3004 9436 2986 9436

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:17 AM CDTWind AdvisoryLCH14 hr
Mar 29, 2:03 PM CDTSevere Thunderstorm WarningLCHHardin, Tyler42 min
Mar 29, 2:44 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler46 min
Mar 29, 2:46 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange41 min
Mar 29, 2:58 PM CDTSpecial Weather StatementLCHHardin62 min
Mar 29, 3:19 PM CDTTornado WarningLCHJasper, Tyler41 min
Mar 29, 3:20 PM CDTSevere Thunderstorm WarningLCHNewton, Orange32 min
Mar 29, 3:50 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange55 min
Mar 29, 3:54 PM CDTTornado WarningLCHJasper, Newton, Tyler51 min
Mar 29, 4:30 PM CDTTornado WarningLCHJasper, Newton45 min
Mar 29, 4:45 PM CDTSpecial Weather StatementLCHOrange30 min
Mar 29, 4:53 PM CDTSpecial Weather StatementLCHJefferson37 min
Mar 29, 5:14 PM CDTSpecial Weather StatementLCHSabine16 min
Mar 29, 5:43 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange32 min
Mar 29, 5:57 PM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.